Hail, Racine
- When
- August 23, 1:48 PM CST
- Where
- Racine County, Wind Pt
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.783, -87.767
A stagnant weather pattern on August 23rd and 24th resulted in waves of heavy rain and severe thunderstorms. A warm front pushed north during the afternoon of August 23rd.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A stagnant weather pattern on August 23rd and 24th resulted in waves of heavy rain and severe thunderstorms. A warm front pushed north during the afternoon of August 23rd. A very unstable airmass with moderate shear caused thunderstorms to break out during the afternoon and continue through most of the overnight as a warm front moved north through the area. Very large hail was the primary hazard with some of the supercell thunderstorms, although there were several reports of wind damage, one tornado 2 miles south-southeast of Leland, and torrential downpours with localized flooding. Incredibly, three separate supercells tracked southeast through Sauk County almost along the same path. Each supercell had a rotating wall cloud at its base, but only one supercell managed to spin up a brief tornado. After a brief respite of only 3 hours during the morning hours of August 24th, more storms developed during the late morning and afternoon hours. More heavy rain, large hail, damaging winds, and vivid lightning resulted from these storms. Urban flooding in Dane and Kenosha counties caused a few hundred thousand dollars in structural damage. Some two-day rainfall totals across Dane County include 5.70 inches in Oregon, 5.38 inches in Cottage Grove, 3.26 inches in Middleton, 2.77 inches at Beloit College, and 2.73 inches at Madison Truax Field. Roughly 12,000 customers lost electrical power due to downed power lines and lightning strikes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 23, 3:04 AM CST, 10 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 404 AM CDT WED AUG 23 2006 .DISCUSSION...FORECAST FOCUS ON POTENTIAL FOR SEVERE WX TODAY...THEN ADDITIONAL PRECIP/THUNDERSTORM CHANCES RIGHT INTO THE WEEKEND. 00Z UA ANALYSIS INDICATING MEAN RIDGE AXIS OVR THE ROCKIES...WITH A SERIES OF S/W TROFS TAKING SHAPE UPSTREAM. INITIAL S/W CURRENTLY OVER MANITOBA...WILL BE A LARGE PLAYER IN TODAYS WX...MORE ON THIS LATER. AT SFC...MSAS INDICATING SFC LOW OVER NRN PLAINS...WITH WARM FRONT EXTENDING FROM SRN MN SEWD INTO NRN IL. IR IMAGERY/RADAR MOSAIC AT 07Z SHOWING POTENT MCS ONGOING OVER CNTRAL MINNESOTA IN REGION OF STRONG WAA/MOISTURE CONVERGENCE. FOR TODAY...EXPECTING MCS CURRENTLY TO OUR NW TO SLOWLY PROPAGATE SEWD ALONG STRONG LOW LEVEL THETA-E GRADIENT...AS 40+ KNOT LLJ VEERS MORE TO THE SOUTHWEST. EXPECTING MCS TO GRADUALLY DISSIPATE AS IT MOVES INTO SRN WI /DUE TO INGEST OF DRIER AIR/ AND WILL SHADE HIGHEST POPS OVER NRN/WRN SECTIONS THIS MORNING. BIGGER CONCERN FOR TODAY WILL BE LATER THIS AFTERNOON...AS GFS/WRF IN GOOD AGREEMENT IN BRINGING WARM FRONT NWD INTO SRN WI. INCREASING SLY FLOW IN THE WARM SECTOR TO ADVECT BETTER LOW LEVEL MOISTURE INTO THE AREA...ATTM PREFER MOS VALUES WHICH INCREASE DWPTS INTO THE MID/UPR 60S AROUND KMSN...WITH LOW/MID 60S AROUND KMKE (DUE TO MORE OF A SELY FLOW THERE). MODIFIYING SOUNDING AT 21Z FOR KMSN FOR 80/67 WOULD YIELD MLCAPE VALUES 1500-2500 J/KG. THIS COMBINED WITH 0-6KM SHEAR VALUES OF 40-50KTS IN THE AFTERNOON DUE TO MID LEVEL SPEED MAX ASSOCIATED WITH UPR S/W WILL EASILY BE SUFFICIENT FOR STORM/SUPERCELL ORGANIZATION. IN ADDITION BOTH GFS/WRF ALSO INDICATING 0-1KM SHEAR NEAR 20KTS...AS WELL AS A LOOPING HODOGRAPH WITH 0-3KM SRH VALUES AOA 300 M2/S2...THUS EVEN SOME POTENTIAL FOR TORNADIC STORMS ASSUMING STORMS CAN INITIATE. FORCING FOR ASCENT NOT INCREDIBLY STRONG THIS AFTERNOON...HOWEVER MODELS DO SHOW AT LEAST MODERATE WAA/ISENTROPIC LIFT...SOME 0-2KM MOISTURE CONVERGENCE ALONG WARM FRONT...AS WELL AS A FAVORED POSITION IN THE RRQ OF UPR JET OVER LAKE SUPERIOR. THUS...FAIRLY CONFIDENT WE WILL SEE SOME STORMS THIS AFTERNOON...SO DECIDED TO KEEP LIKELY WORDING IN THE FORECAST. SPC SWODY1 KEEPS ENTIRE CWA IN SLIGHT RISK FOR TODAY...AND AS STATED ABOVE WILL HAVE TO KEEP A VERY CLOSE EYE ON STORM EVOLUTION. SHOULD SEE SOME LINGERING SHOWERS...AND POSSIBLE STRONG THUNDERSTORMS THIS EVENING...WITH A GRADUAL DECREASE IN PRECIP COVERAGE BY MIDNIGHT. ACTIVE PATTERN TO CONTINUE ON THURSDAY AS SECOND IN A SERIES OF UPR LEVEL SHORTWAVES TRACKS ACROSS THE NRN PLAINS. CORRESPONDING SFC LOW TO EJECT EWD...DRAGGING WARM FRONT BACK NORTH ACROSS THE CWA. BETTER POTENTIAL FOR SHWERS AND STORMS TO OCCUR ACROSS CENTRAL WI...WITH STRONGER CAPPING SOUTH. SWODY2 KEEPS ENTIRE CWA IN SLIGHT RISK DUE TO POTENTIAL INSTABILITY AND MDT SHEAR. FINAL UPPER SHORTWAVE AND ASSOCIATED COLD FRONT TO TRACK ACROSS REGION ON SATURDAY...WITH ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. DRIER WX THEN EXPECTED SUNDAY INTO EARLY NEXT WEEK. TEMPERATURE FORECAST WILL CONTINUE TO BE A ROLLER COAST OVER NEXT SEVERAL DAYS....HIGHLY PREDICATED ON AMOUNT/DURATION OF CLOUD COVER ON EACH RESPECTIVE DAY. FRIDAY WOULD APPEAR TO BE THE WARMEST DAY...AS 850MB TEMPS APPROACH 20C...OTHW GUIDANCE VALUES APPEARED REASONABLE. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. && FOWLE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 915 AM CDT WED AUG 23 2006 WIZ046-047-051-052-056>060-062>072-240915- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 915 AM CDT WED AUG 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY AFTERNOON INTO THURSDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. SOME OF THESE MAY PRODUCE HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. LMZ643>646-665-240915- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 915 AM CDT WED AUG 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE COULD PRODUCE LARGE HAIL...HIGH WINDS...AND ISOLATED WATERSPOUTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY AFTERNOON INTO THURSDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. SOME OF THESE MAY PRODUCE HEAVY RAINS. COLLAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 230 PM CDT WED AUG 23 2006 WIZ046-047-051-052-056>060-062>072-232030- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 230 PM CDT WED AUG 23 2006 ...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT THIS EVENING... A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL AND SOUTHEAST WISCONSIN... MARQUETTE...GREEN LAKE...FOND DU LAC...SAUK...COLUMBIA...DODGE... WASHINGTON...OZAUKEE...IOWA...DANE...JEFFERSON...WAUKESHA... MILWAUKEE...LAFAYETTE...GREEN...ROCK...WALWORTH...RACINE...AND KENOSHA. AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AREAS OF SHOWERS AND THUNDERSTORMS ACROSS SAUK...COLUMBIA... MARQUETTE...AND GREEN LAKE COUNTIES. THESE STORMS WERE PUSHING TO THE SOUTHEAST AROUND 30 MPH AND ARE CAPABLE OF GUSTY WINDS TO 40 MPH WITH PEA SIZED HAIL. ANOTHER THUNDERSTORM LOCATED ON THE MILWAUKEE/RACINE COUNTY BORDER WAS HEADED EAST AROUND 30 MPH. THIS STORM WILL AFFECT PORTIONS OF SOUTHEAST MILWAUKEE AND NORTHEAST RACINE COUNTIES BY 300 PM CDT. SCATTERED THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD LATER THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS TO 70 MPH...LARGE HAIL TO 2 INCHES IN DIAMETER...ISOLATED TORNADOES...DAMAGING LIGHTNING AND TORRENTIAL DOWNPOURS. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS AND STATEMENTS. BB
The Milwaukee radar (KMKX), 67 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
45 hail, 10 thunderstorm wind, 6 lightning, 3 heavy rain, 2 flash flood, 1 tornado. Local standard time, as filed.
A brief F0 tornado spun up 2.0 miles SSE of Leland. This tornado, seen by a team of advanced severe weather spotters who were chasing the associated supercell, damaged only some vegetation.
Persistent heavy rain caused some basement flooding 3 miles north of Portage.
About 150 acres of corn crop were damaged in an area near STH 33, about 4 miles west of STH 22.
Trees down.
Large hail damage many homes and vehicles, resulting in an estimated 200 claims. Some of the homes that sustained hail damage were just recently repaired due to damage inflicted by the April 13, 2006, hailstorm that dumped hail up to 3 to 4 inches in diameter on a path west to east across Dane County.
Large trees down. One tree landed on a home.
Trees reported down.
Trees down.
Trees down.
Large hail ranging from 1.00 inch to 2.50 inches fell from 1 mile west of Footville to 4 miles west of Beloit.
Trees down. One fell onto a home, resulting in minor damage.
Trees down.
Minor street flooding resulted after 1 inch of rain fell on top of saturated ground.
Several lightning strikes to several buildings caused structural fires and power outages. A large apartment building, known as St. Catherine Commons, was struck by lightning. The resultant fire severely damaged the building, displacing about 125 residents.
Several lightning strikes to several buildings caused structural fires and power outages.
More heavy rain of 1 to 2 inches on already saturated ground caused some minor urban flooding from around the Madison area to Cottage Grove. One car was stalled after trying to drive through flood waters.
Garbage cans were reported being airborne with large broken tree limbs.
Tree limbs down.
Trees down.
Twelve cows were killed by a lightning strike.
A home was struck by a lightning bolt, and the resultant fire gutted the home.
A women was struck by lightning in a parking lot of a business. She was treated at a local hospital and released.
A home's roof antenna was struck by lightning, resulting in a minor roof fire.
Persistent thunderstorms producing torrential rain caused flooding from 2 miles east of Burlington to 2 miles west of Union Grove. The water closed several roads and caused some basement flooding. Radar estimated 4 to 5 inches of rainfall in this area and 3.71 inches of rain was reported in Burlington.
Torrential rainfall from thunderstorms caused flooding of roads and basements.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyThe tornado archive for Wisconsin, 2006Warnings in Wisconsin, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532253, 5532254, 5532255, 5532256, 5531833, 5531832, 5531834, 5531836, 5531835, 5531838, 5531839, 5531837, 5531841, 5531840, 5531842, 5531843, 5531844, 5531845, 5531925, 5531878, 5531876, 5531877, 5531875, 5531881, 5531874, 5531885, 5531879, 5531882, 5531883, 5532616, 5531887, 5531888, 5531884, 5532609, 5531880, 5531886, 5531889, 5531890, 5531891, 5531892, and more.